Hail, Rawlins
- When
- July 8, 9:20 PM CST
- Where
- Rawlins County, 1.64 mi NNW of Blakeman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.841, -101.133
A trained spotter reported hail up to penny size occurring.
A line of storms developed along an outflow boundary the evening of the 8th from earlier storms in Colorado, resulting in hail up to nickel size in Rawlins county and a 60 mph wind gust in Logan county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of storms developed along an outflow boundary the evening of the 8th from earlier storms in Colorado, resulting in hail up to nickel size in Rawlins county and a 60 mph wind gust in Logan county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 5:29 PM CST, 3 hours 51 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 529 PM MDT Tue Jul 8 2025 .KEY MESSAGES... - Isolated storms are possible overnight with the main threat of strong to damaging wind gusts. - Storms will be possible daily through the end of the work week at least with the main threat of damaging winds. - Remaining mild throughout with highs around the low to mid 90s. && .UPDATE... Issued at 505 PM MDT Tue Jul 8 2025 Isolated storm activity through the overnight hours. A tricky environment to say the least. Coarse resolution forecast models highlight the ubiquitous nature of the local environment with favorable areas of convergence and lift neighboring regions of sinking air progressing through the mean flow round the 4-corners region monsoonal high. There's plenty of instability to work with albeit moisture is a bit lacking today. Shear is better today than prior with a NW orientation as indicated via GLD WSR- 88D VAD wind profile. Both 0-3 and 0-6 km shear oriented NW and coincident with right-moving storm motion vectors. That said, looking upstream at activity coming southward out of Cheyenne, WY, moving across northeast CO there is some concern that this activity is associated with a weak mid-level impulse and coincident NW jet max. It'll be interesting through its evolution as to whether the present complex develops further as it slips SE especially given the available environment and that which may be perturbed by the east-central CO thunderstorm at this present moment. Then there's the SSE-NNW oriented horizontal convective rolls as seen within the radar and there are some cu fields as seen via satellite. There certainly is a nose of a more favorable environment across W KS and whether the incoming storms orient and follow the axis of better instability and moisture remains to be seen. One would think that there is the potential for strong to severe storms but convection as of late has been unpredictable given both lift and forcing parameters are varied, as aforementioned, around the monsoonal high. Will definitely have an eye on the situation on the next several hours which should be through the region by midnight. PoPs reflecting the possibility of a sweeping line of shower and thunderstorm activity during the overnight hours. Keeping it at chance given just the isolated and uncertain nature of outcomes. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1139 AM MDT Tue Jul 8 2025 Tonight through the overnight hours, weak ridging is still in place over the region. Isolated to scattered storms are expected to move through the area this afternoon and evening, mainly from around 23z through 05z and the CAMs and short range models are in pretty good agreement on this timing. These storms are expected to fire up east of the Front Range in eastern Colorado and progress through toward our area. There is still a decent amount of model uncertainty regarding the severity of these storms. Generally, the CAMs and short range models for both 06z and 12z runs this morning showed the storms at their strongest just west of us and in our westernmost areas before weakening as it moves across the area. Shear looks to be a little more limited/conditional today, despite favorable CAPE and moisture. The environment however is still favorable for severe storms, especially in westernmost areas, but they will be a bit more isolated in coverage than previous nights. The main threat will be damaging winds 60-75mph, but large hail will be possible as well. We are outlooked in a Marginal Risk of Severe Weather to reflect this risk as well. These storms should be fairly progressive, so the flash flood concern is very minimal, and we are not outlooked by WPC for a flooding risk. MSW && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Issued at 1139 AM MDT Tue Jul 8 2025 Looking at the long term forecast, weak ridging will persist through the area tomorrow (Wednesday) and generally be a bit stronger Wednesday. There will be an isolated chance of storms Wednesday afternoon and evening. The chances of these storms occurring is low (PoPs around 10-20% or less), but if they occur, the best location to see these storms will be in the northeasternmost areas. These storms will have the potential for subsevere to severe gusty winds (50-60mph) primarily, but there will be a risk for large hail as well if they occur. Reflecting this risk, we are outlooked in a Marginal Risk for Severe Weather for just our northeastern areas. Thursday, a shortwave upper level system will be moving near the area, enhancing the chances for rain and severe storms again, primarily during the afternoon and evening hours. There is still some model uncertainty regarding where the storms will begin to fire up and how strong they will be. But the globals are in decent agreement that around 18-21z, storms will begin to fire up east of the Front Range and progress through our area throughout the evening, especially as we get toward 00z through 06z. The best timing to see severe weather at least looking at the trends will be between 21z and 03z. We are outlooked in a Marginal Risk for Severe Weather for Thursday, but would not be surprised if the Slight Risk off to our east gets expanded into our area in the next 1-2 days. Regardless, severe weather will be favorable for this system with all modes of severe weather possible at this time. Additionally, as these storms move through, they could slow down a little, which could cause some minor flash flooding issues due to the efficient rainfall. We are outlooked in a Marginal Risk of Heavy Rainfall to reflect this potential. There is still quite a bit of model uncertainty, and things could change depending on how things progress over the next 1-2 days. We will keep monitoring for changes. Friday through the weekend forecast still has quite a bit of uncertainty since it depends on how these systems progress first over the next few days. But generally, there will be the chance for storms daily during the afternoon and evening hours with the potential for a few of these storms to be severe. We will keep monitoring for changes to determine further details on the severity and mode of these storms. MSW && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 505 PM MDT Tue Jul 8 2025 VFR prevailing with S flow however isolated TSRA could perturb the environment with outflow boundaries. Hesitant to hold TSRA at prevailing given isolated nature. Monitoring TSRA out of NE CO behind which should see more N flow into the overnight period. Will reflect at minimum the wind shift in the TAFs. CIGs clear thereafter into the morning period with a return of S flow and renewed risk of isolated TSRA developing later in the day. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Sipprell SHORT TERM...Williams LONG TERM...Williams AVIATION...Sipprell
Hazardous Weather Outlook National Weather Service Goodland KS 955 AM MDT Tue Jul 8 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091600- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 955 AM MDT Tue Jul 8 2025 /1055 AM CDT Tue Jul 8 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There is a marginal risk for severe thunderstorms across the area this afternoon and evening. Isolated to widely scattered storms will develop by mid afternoon in northeast Colorado, moving southeast into the remainder of the area this evening. Stronger storms will pose a risk for wind gusts up to 60 mph and hail up to quarter sized. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Marginal risks for severe thunderstorms continue across the area both Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Preliminary Local Storm Report
National Weather Service Goodland KS
808 PM MDT Tue Jul 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Gst 4 NE Idalia 39.75N 102.26W
07/08/2025 M57 MPH Yuma CO Mesonet
Mesonet station CO047 385n220 Idalia.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
826 PM MDT Tue Jul 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tstm Wnd Gst 12 WNW Saint Francis 39.83N 102.01W
07/08/2025 M56 MPH Cheyenne KS Mesonet
Site Raile Farms measured 56 mph wind gust.
&&
KAKSpecial Weather Statement
National Weather Service Goodland KS
828 PM MDT Tue Jul 8 2025
COZ090-KSZ001-090330-
Yuma County CO-Cheyenne KS-
828 PM MDT Tue Jul 8 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
THROUGH 930 PM MDT/1030 PM CDT/...
At 828 PM MDT/928 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of St.
Francis to 8 miles northwest of Bonny Reservoir. Movement was
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
St. Francis around 935 PM CDT.
Bonny Reservoir around 840 PM MDT.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3972 10141 3957 10144 3957 10253 3998 10250
4000 10205 4000 10141
TIME...MOT...LOC 0228Z 300DEG 12KT 3987 10180 3966 10231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WisePreliminary Local Storm Report
National Weather Service Goodland KS
834 PM MDT Tue Jul 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM Tstm Wnd Gst Saint Francis 39.77N 101.80W
07/08/2025 M55 MPH Cheyenne KS Mesonet
Site KKSSAINT20 measured 55 mph wind gust.
&&
KAKSpecial Weather Statement
National Weather Service Goodland KS
837 PM MDT Tue Jul 8 2025
KSZ013-090330-
Sherman KS-
837 PM MDT Tue Jul 8 2025
...GUSTY SHOWERS WILL IMPACT NORTHERN SHERMAN COUNTY THROUGH 930 PM
MDT...
At 837 PM MDT, Doppler radar was tracking gusty showers along a line
extending from 14 miles southwest of Bird City to 8 miles north of
Kanorado. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Ruleton around 855 PM MDT.
Other locations in the path of these storms include Goodland.
This includes Interstate 70 in Kansas between mile markers 0 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 10144 3929 10149 3929 10205 3957 10205
TIME...MOT...LOC 0237Z 306DEG 21KT 3957 10166 3945 10204
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WisePreliminary Local Storm Report
National Weather Service Goodland KS
859 PM MDT Tue Jul 8 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Tstm Wnd Gst Hale 39.63N 102.12W
07/08/2025 M58 MPH Yuma CO Mesonet
Mesonet station TT563 South Republican.
&&
KAKThe Goodland radar (KGLD), 72 km away, was scanning. The volume nearest the first event began at 03:18 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported hail up to penny size occurring.
The mesonet station UP840 9.0 W Winona reported the wind gust.
A trained spotter reported hail ranging from pea to nickel size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274501, 1274503, 1274502.